Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!
Interested in more discussions like this? Go to the Addiction & Recovery Support Group.
yikes. sorry this happened to you. I did the same with Cymbalta. On a high dose for about 15 years and then it stopped working and started having unsustainable side effects. So very difficult to get off, even really slowly. I think when we decide to take a pill we are in a place that is prioritizing the feel better need. In the beginning, when it works, wow, wonderful. Then, ugh, if and when it stops or we develop adverse side effects. No easy answers, but sure happy to find people like you and this site.
Jump to this post
The only problem I had with Lorazepam was when I stopped taking it. When I asked the Doctor's why they had me stop due to the horrible side effects I had, their answer, you would have had side effects if you had stayed on them. They need to tell you when you start them what the side effects could be if taken longer than short term. Can't believe this has a BLACK BOX WARNING LABEL and Doctor's are allowed to prescribe it and not monitor you. Putting you on another Benzodiazepine with a longer HALF LIFE to get off a Benzodiazepine, plus all the other DRUGS you have to take (I have a shopping bag full of unfinished drugs) is a sin in my books. When something makes you feel so much better you do not want to stop taking the drug. We are keeping the whole MEDICAL field employed with a hefty salary.
Except for mayoclinic.org, they are a God Sent…..
I was prescribed Lorazepam 6mg for Restless Leg Syndrome for over 10 years, My best friend's husband, who is a Psychiatrist said it is a dangerous drug. I immediately after reading tons of on line info stopped. I almost had a psychotic break five days later. I heard my phone ringing constantly and it was not ringing, I rocked back and forth sitting in bed for 7 hours, could not lay down because I was so nauseous. I tried calling my friend whom I speak to every day and could not remember her phone number. I called my Doctor at 4:30 am and he sent in a script to Walgreens. They did not deliver and I could absolutely not stand up let alone drive. I called my friend at 5:30, not easy thing to do at 5:30 AM, she picked up the medicine for me. Thus my journey for Withdrawing from Benzodiazepines. Of course it was the best decision I could have made but many times during the journey I questioned my decision. I won't go through what I have been through for the past 9 months but I will tell you I am 78 and I got through it. I wish I had know about Mayo Connect, I just signed up and I am on the last legs of my withdrawal. I THANK each and everyone who contributes their experiences and advice. KNOWLEDGE IS POWER.
I am on 3.80 mg diazepam on a slow liquid taper. Am having a very difficult time. I am 77 and was put on diazepam 14 years ago for pelvic spasms. My dose was eventually upped to35mg then doc decided to take me off in 6 days. I knew nothing about Benzos or withdrawal. It was horrible. I thought I was dying. The doctor never told me what was happening. That was 10 years ago. 35 mg was finally reinstated then was given cipro for a bladder infection and went thru cold turkey again. My nervous system has never been the same. Have been trying to titrate down since it was finally reinstated.
I am so discouraged and sick from even very small cuts. I also have chronic pain which increases with withdrawal. I so much want to get off this poison. It has taken 10 years of my life from me. It is good to hear you are doing well. So many are suffering from Benzo withdrawal sometimes for years after stopping. Very few doctors know how to taper. You have to do it yourself.
I think a lot of doctors do know how to taper. They can refer to the Ashton Manual just like we can. The problem is they’re not interested. Tapering is time consuming and can come with lots of symptoms. These doctors just don’t want to deal with tapering patients. We’re a lot of trouble to them. They don’t care. They’re too busy. They sure didn’t mind writing out those scripts for years and years though.
I am so done with psychiatric medications
I know what you mean Helen! I have suffered from severe anxiety and panic for 30 years. My physchiatrist and GP never warned me about the danger of these drugs. Never! I should have researched myself but did well for 30 years. The Xanax completely turned on me and the Paxil quit working. I wound up in the hospital for 3 days. Couldn’t eat or sleep. Just cry. Now I’m in a mess . My physchiatrist of 25 plus years totally abandoned me and I had to find a new doctor to help me out of this nightmare. I’m trying to figure out what to do about my physchiatrist, just don’t have the energy to deal with it yet.
I completely understand how you feel. I've been on Klonopin for 16 years and I was on Lexapro for 5 years and they stopped working. I am 53 years old and have had anxiety, depression, and panic attacks all my life. I don't know why the doctors don't tell you that these addictive drugs stop working after so many years. I quit the Lexapro cold turkey in December and had some anxiety, but that went away. Lexapro aka Escitalapram is for depression and anxiety. I've always been a nervous person. I was on 2mg of Klonopin, but I went down to 1mg several months ago. I get migraines and my Neurologist put me on Topiramate which later I found out is similar to a Benzodiazepine. Gosh, why didn't I research this drug first. I'm on a lot of medication for chronic pain, but I really want to get off the Klonopin. I've been to detox hospitals before, but with the pandemic, I don't know if they are doing that anymore. How did you get off of Klonopin?
Do NOT go to detox, they will taper you much much too quickly! Big mistake. Google the Ashton Manual, get your doctor on board( if you can) and definitely switch to Valium for your taper. Switching to Valium makes taper so much easier, not completely painless but definitely easier!
I would not go to a detox hospital. They are notorious for tapering too quickly which really sets you back.
I've been off psyche meds myself for almost seven years and completely agree. There is book, called Unhinged, by a Boston area Psychiatrists, Daniel J. Carpet, who explains pretty much why doctors won't help. Psychiatry has been taken over by drug companies. It started in the 80s, and has spiraled out of country since. Something like only one in ten still offer therapy. They are simply med pushers. The most disturbing part to me is along with all the dangerous side-effects the medication comes with, much of doesn't even work well at all.
I agree completely.
At least my psychiatrist is letting me manage my own taper schedule depending on my withdrawal symptoms.
The FDA approves the drugs with no path required by the drug companies on how to get off of them. You can die getting off Benzos and alcohol. The pharmacist didn’t tell me to put the liquid diazepam in water or juice so I irritated my throat. Had to Google it then called. They agreed and said it didn’t matter how much water but to drink it all. You really have to educate yourself on everything involved in the process.
So happy that you are psych med free. Sure hope I get there.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In